A call from the orthopaedic ward

A 68yo retired hospital cook had been admitted electively for total knee replacement 4 days previously. There was a background of longstanding rheumatoid arthritis, treated hypertension and CKD Stage 3 for which she no longer attends the renal clinic.

Serial Creatinines

Pre admission clinic               151umol/L

Day 1 post op                         176umol/L

Day 2 post op                          275umol/L

Day 3 post op                          329umol/L

Today (Day 4) post op             319umol/L

Renal dysfunction was first noted on Day 2 post operatively, and she has received a total of 7.5L i.v fluids since then.  A urinary catheter was inserted on Day 3, with hourly urine volumes initially 20-30mls/hr, but currently running at 50-100ml/hr.  Yesterday (Day 3) oxygen saturations were recorded at 87% and the patient placed on supplemental O2 which has raised the sats to 93-95%.  The FY1 states that there are crackles audible bi-basally on auscultation of the chest, but little evidence of dependent oedema.  The surgical registrar felt that the JVP was elevated and favoured administering IV furosemide.

The specific question posed by the senior surgical team is whether there is a role for the administration of i.v furosemide in this patient’s case given her reduced oxygen saturations and cumulative positive fluid balance, and what additional measures should be undertaken to ensure recovery of renal function.

What other tests might you request in this patient.  Is there anything else you would like to know about the patient’s management?  How would you answer their question regarding furosemide?

What further information would you seek before giving your opinion?

See more of the history or other available results?

Medications:  Bendroflumethiazide 2.5mg , Hydroxychloroquine, Losartan 50mg, Paracetamol 1g qds, Tramadol 50mg qds, Morphine 5-10mg prn.  (Losartan was administered up to and including post-op Day 2).

Chest X-ray : pleural thickening R base (present in 2010), prominent hilar vessels.

Renal tract USS : Kidneys Left 9.5cm Right 9cm, no evidence of obstruction, catheter seen in bladder.

Now consider what advice you would give.

Write your advice


Now read what the expert wrote

On further questioning, it emerged that there had been relative hypotension (systolics 80-100mmHg) persisting from at least the immediate post-operative period to around Day 3.  For much of this time anti-hypertensives had continued to be administered, including the Angiotensin II receptor antagonist Losartan.  Hence the combination of pre-existing CKD, surgery, low BP (particularly in a patient with background hypertension and Losartan administration would offer a multifactorial set of renal insults to account for her acute on chronic renal failure.

Importantly, BP was now better, the potential nephrotoxic drug had been stopped, and urine output had risen with serum creatinine stabilized/fallen marginally over the last 24 hours.  With this combination (and a safe K+) there was no indication for renal replacement, and indeed if further insults could be avoided she was very likely to continue to recover.

Whilst my instinct over the phone was not therefore to administer furosemide, (and given in the surgical wards there are not middle grade physicians in routine attendence) I offered to review the patients fluid status myself.

Meeting the patient, she was lying flat in bed on 2L/min supplemental oxygen, had a respiratory rate of 10/minute and had difficulty staying awake whilst being examined.  Pupils were constricted.  T37.6.  BP 110/80.  HR 80.  Sats 94% on oxygen.  Dry crackles were present in both bases, more marked on the right side.  JVP was +3cm.  Sputum pot contained thick green sputum.

My impression/advice was therefore:

i)              Likely hospital acquired chest sepsis.  Start HAP antibiotics

ii)             Opiate toxicity due to declining renal function and drug accumulation.  Stop tramadol & morphine.  If strong opiate required consider fentanyl/alfentanyl due to safer pharmacokinetics in renal impairment

iii)           Low oxygen sats reflect (i) and (ii) rather than pulmonary oedema.  No indication for diuretics at present- fluid status appears appropriate.  Bibasal chest signs could represent atelectasis, but possibility of rheumatoid lung disease should also be considered.

iv)           Withold losartan at present.  There is no contraindication to re-introduction when renal function is normalised, but this would be best done after discharge with monitoring in primary care.